Physicians have warned that a virulent strain of the common intestinal bacterium Clostridium difficile (C-diff) is emerging as a deadly superbug. Doctors at Loyola University Chicago Stritch School of Medicine says that the NAP1 type of the bacterium is currently plaguing hospitals.
They say that it rivals the superbug Methicillin-resistant staphylococcus aureus (MRSA) as one of the top emerging disease threats to humans.
"Disease caused by Clostridium difficile can range from nuisance diarrhoea to life-threatening colitis that could lead to the surgical removal of the colon, and even death. It's a very hardy strain and it seems to persist," said Dr. Stuart Johnson, associate professor of medicine in the division of infectious diseases, and one of the world's top C-diff researchers and physicians.
He has revealed that the bacterium, discovered in 1978, leads to antibiotic-associated diarrhoea and colitis.
While C-diff infections have reached epidemic proportions in 38 states in the US, most people have not yet heard of it.
"I don't think that people appreciate the urgency and severity of this disease. In the past, it was thought to be a nuisance illness. Now it is a fatal illness and a lot of physicians have not figured that out as yet," said Dr. Dale Gerding, professor of medicine, division of infectious diseases, Stritch School of Medicine, and associate chief of staff for Research, Hines VA Hospital.
"When a patient is in the hospital getting antibiotics for some type of infection, one of the potential complications is that the normal bacterium that lives in the colon is disturbed with that antibiotic. That makes you susceptible to an infection with Clostrium difficile. The great majority of cases occur in people who have recently used antibiotics," Johnson said.
"Antibiotics are very effective against the growing form of the bacteria but it doesn't do anything to the spores. If there are spores they can sit around like stealth bombs. Once the antibiotic is gone, these spores can germinate again and spread their toxins," Johnson said.
Symptoms of C-diff include profuse diarrhoea and abdominal pain and distention of the abdomen. An infection is also frequently accompanied by fever, nausea and dehydration.
In some rare cases, there may be blood in the stool.
The infection is spread by spores that contaminate the hospital environment, and hands of healthcare workers who can transmit the spores to patients.
Since the spores are resistant to hospital cleaning agents and alcohol hand disinfectants, they are extremely difficult to eradicate.